Clinical twisters: Considering combination concern

November 19, 2007

Concurrent use of duloxetine and eletriptan increases the risk of serotonin syndrome.

A 45-year-old woman, W.T., calls your hospital's outpatient pharmacy to see whether her new prescription for duloxetine (Cymbalta, Lilly) 60 mg is ready. She also orders a refill on her eletriptan (Relpax, Pfizer). Checking her profile, you discover her active medications include clonazepam 2 mg twice daily, quetiapine (Seroquel, AstraZeneca) 300 mg twice daily, sertraline 200 mg daily, donepezil (Aricept, Eisai/Pfizer) 10 mg at bedtime, tramadol 50 mg at bedtime, zaleplon (Sonata, King Pharmaceuticals) 10 mg at bedtime; tramadol 100 mg every six hours as needed; as well as eletriptan. A note in her chart shows her physician recently initiated duloxetine 30 mg daily with the intent of titrating it to 60 mg (sertraline 200 mg daily continued). W.T. has a history of refractory major depressive disorder (MDD), post-traumatic stress disorder, amnesia condition, fibromyalgia, and migraines. Your pharmacy extern asks your opinion about this patient taking eletriptan now that she has also started duloxetine. How do you answer?

Concurrent use of duloxetine and eletriptan increases the risk of serotonin syndrome, which is a result of excess serotonergic activity in the central nervous system and periphery and occurs when pro-serotonergic drugs are used concomitantly. While the incidence of serotonin syndrome is unknown, there are numerous case reports and some deaths associated with this condition. The risk increases as the dose and number of serotonergic agents increase. This patient is also taking other serotonergic medications (sertraline and tramadol) that can increase risk. Serotonin syndrome has been reported in patients receiving tramadol and serotonergic antidepressants.

I wouldn't recommend adding a fourth serotonergic agent to this regimen. There are a few alternative ways to manage this patient's comorbid conditions while reducing the serotonergic load. The patient could be started on topiramate (Topamax, Ortho-McNeil Neurologics) or valproic acid to prevent migraines and reduce the need for rescue medication with eletriptan. The use of duloxetine may also prove helpful for pain associated with fibromyalgia and reduce the need for tramadol. Other options for fibromyalgia pain include gabapentin or opioid analgesics. However, some opioid analgesics (e.g., meperidine, fentanyl) have been associated with serotonin syndrome and should be avoided. Patients receiving more than one serotonergic drug should be counseled on the risk of serotonin syndrome and the signs and symptoms associated with this condition, including tachycardia, lack of coordination, hyperthermia, and hyperreflexia.

As a clinical pharmacist, I'd ask the patient several questions, including, Have you ever taken the combination of sertraline, tramadol, duloxetine, and eletriptan together before? Have you taken them together since your duloxetine dose was increased to 60 mg daily?

Concerns for this patient include the appropriate use of antidepressants and the possibility of developing serotonin syndrome. W.T. is taking four drugs that may increase her risk of developing serotonin syndrome, which can be life-threatening and usually develops rapidly within minutes to a few hours following administration of precipitating agents. Serotonin syndrome is characterized by cognitive and behavioral changes (confusion, agitation), autonomic dysfunction (tachycardia, hyperthermia), and neuromuscular abnormalities (hyperreflexia, myoclonus).

Without knowing W.T.'s psychiatric history, it will be difficult to determine whether the use of combination therapy of duloxetine and sertraline is appropriate. Refractory MDD usually is defined as failure of two or more antidepressants with different mechanisms of action when used as a monotherapy. Combination therapy of sertraline and duloxetine should be reserved only for failure of multiple monotherapy regimens. Due to the potential drug-drug interactions, combination therapy should be closely monitored.

I recommend a pharmacist/provider consult prior to dispensing of eletriptan in regard to serotonin syndrome and whether the combination therapy is appropriate for W.T. at this point. The use of multiple serotonergic agents definitely increases her risk of developing serotonin syndrome. However, there is no objective way to determine if a patient will develop the condition. To decrease the risk of developing serotonin syndrome, the patient must be closely monitored for signs and symptoms and the use of serotonergic medications should be decreased when appropriate. It is also important to counsel the patient to recognize the signs and symptoms of serotonin syndrome and also to seek medical attention if it is suspected.

Daniel Wu, Pharm.D.Clinical Pharmacy Specialist-Mental HealthRichard L. Roudebush VA Medical CenterIndianapolis